Bipolar Disorder Home > Seroquel and Weight Gain
Side effects can occur with the use of Seroquel, and weight gain has been reported as one of them. In fact, a small amount of weight gain is typical when taking the drug. However, because weight can also be a factor in diabetes, if you are experiencing an increase in weight while taking Seroquel, you may want to try exercising more and decreasing your alcohol intake.
Does Seroquel Cause Weight Gain?
Weight gain is a common side effect of Seroquel® (quetiapine fumarate). In clinical studies, up to 23 percent of people gained at least 7 percent or more of their body weight. While a small or modest increase in weight is typical during treatment with this medication, some people can gain large amounts of weight while taking it.
This weight gain is thought to increase the risk of diabetes (see Seroquel and Diabetes) or other health problems. Therefore, if you are noticing a rapid or large increase in weight while taking Seroquel, make sure you talk with your healthcare provider.
Ways to Prevent Weight Gain With SeroquelIf you are noticing a small gain in weight with Seroquel, there are some things that you can do. Suggestions include:
- Eat a heart-healthy diet. This diet should include foods such as:
- Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
- Lean meats, poultry, fish, beans, eggs, and nuts.
- Limit foods with saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
- Participate in regular physical activity for at least 30 minutes a day on most days of the week.
- Limit your intake of alcohol.
(Click BMI Calculator to see if your weight is within a healthy range.)